Colorado, 2010

Avalanche in Colorado, March 30, 2010

March 30, 2010 · NWS GJT · 1 event in 1 county or zone

Heavy snow in the San Juan Mountains combined with weak underlying snow surfaces and the warmest temperatures of the season so far to produce a fatal avalanche near Baldy Peak, southeast of the town of Ridgeway.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy snow in the San Juan Mountains combined with weak underlying snow surfaces and the warmest temperatures of the season so far to produce a fatal avalanche near Baldy Peak, southeast of the town of Ridgeway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 30, 6:48 AM MST, 5 hours 12 minutes earlier.

Area forecast discussion, Mar 30, 6:48 AM MST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
748 AM MDT TUE MAR 30 2010

...WINDY AND MILD TODAY. SNOW RETURNS TO THE MOUNTAINS AND HIGH
VALLEYS WEDNESDAY NIGHT AND THURSDAY...

.UPDATE...

UPDATED TO ADD THE UNCOMPAHGRE PLATEAU...GRAND MESA AND THE
REMAINDER OF THE I-70 CORRIDOR TO THE WIND ADVISORY FOR TODAY AND
THIS EVENING.

&&

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...

POWERFUL UPPER LEVEL PACIFIC JET ALONG 40N LATITUDE AND REACHING SRN
ID THIS MORNING WILL SAG S AND SE TODAY AS A TROUGH BEGINS TO WORK
INLAND...PUSHING A COLD FRONT INTO NRN UT THIS AFTERNOON. AS THIS
SYSTEM APPROACHES AND GRADIENTS TIGHTEN...THE SOUTHWEST FLOW
STRENGTHENS...PEAKING AROUND 6 PM MDT THIS EVENING WITH WINDS 50-55
KTS AT 700 MB ACROSS MUCH OF ERN UT AND NW CO. CURRENT WIND ADVISORY
LOOKS GOOD WITH STRONGEST WINDS LIKELY AFTER 3 PM.  ADDED CO ZONE 11
/MONTROSE-DELTA/ TO THE WIND ADVISORY...DOWNSLOPING WINDS ON THE
LEE-SIDE OF THE UNCOMPAGHRE PLATEAU A DISTINCT POSSIBILITY DUE TO
STRONG CROSS-BARRIER FLOW AND A FAIRLY STABLE LAYER THROUGH MUCH OF
THE DAY AT MTN TOP LEVEL. STRONG WARM AIR ADVECTION SHOULD LEAD TO
MILD TEMPS ACROSS THE BOARD THIS AFTERNOON ONCE MIXING GETS GOING.

A SHORTWAVE TROUGH DIVING OUT OF THE GULF OF AK HELPS DIG AND DEEPEN
THE TROUGH OVER THE GREAT BASIN TONIGHT THROUGH WED NIGHT. AS THIS
OCCURS...THE ASSOCIATED 700 MB COLD FRONT STALLS OVER NE UT BY
SUNRISE WED MORNING...THEN ROTATES BACK TO THE NW A BIT DURING THE
DAY WED AS THE TROUGH CONTINUES TO DEEPEN TO OUR WEST. WINDS FORECAST
TO BE NOT AS STRONG WED AS TODAY AS WE ARE EXPECTED TO BE BETWEEN
UPPER JET MAXES WHILE A WEAK SURFACE TROUGH REDUCES SFC PRESSURE
GRADIENT A BIT...BUT LATER SHIFTS WILL NEED TO KEEP AN EYE ON THIS.

THIS SYSTEM WILL CARRY A GOOD AMT OF COLD AIR WITH IT AS EVIDENCED BY
EXPANSIVE COLD-AIR CUMULUS OFF THE PAC NW COAST ON CURRENT SATELLITE
PICS. WHERE THE COLD FRONT STALLS AND SETS UP WILL BE CRITICAL FOR
PRECIP TYPE ON WEDNESDAY. 00Z NAM/GFS KEEP THE 700 MB FRONT ACROSS
THE UINTA MTNS IN EXTREME NE UT ALL DAY WED WITH WRN CO AND SE UT ON
IN THE WARM SECTOR. WILL ISSUE A WINTER STORM WATCH FOR THE ERN UINTA
MTNS BEGINNING MID-AFTERNOON WED UNTIL THU EVENING...WITH THE FRONT
HANGING AROUND AND MODELS THEN SPINNING UP AND TRACKING A 700 MB LOW
ACROSS THAT AREA WED NIGHT. SNOW LIKELY TO SPREAD INTO WRN CO WED
NIGHT...BUT CONFIDENCE LACKING FOR WINTER HIGHLIGHTS THERE AT THIS
TIME. CONCERNED THAT THE AMPLE AMOUNT OF UPSTREAM ENERGY MAY RESULT
IN A DEEPER AND SLOWER MOVING TROUGH.

.LONG TERM...THURSDAY THROUGH TUESDAY...

MIDRANGE MODELS REMAIN IN GOOD AGREEMENT FOR THE LAST HALF OF THE
WEEK. THURSDAY MORNING THE MAIN UPPER TROUGH PICKS UP THE SURFACE
FRONT AND COMPLETES ITS MOVEMENT ACROSS EASTERN UT AND WESTERN CO.
THE FRONT SHOULD JUMP TO THE FRONT RANGE BY EARLY THU AFTERNOON. THE
FOCUS OF PRECIPITATION WILL SHIFT TO THE NORTH TO NORTHWEST FACING
SLOPES AS WINDS AT THE SURFACE AND ALOFT SHIFT TO THE NORTHWEST.

A SURFACE HIGH WILL BUILD OVER IDAHO AND MONTANA THU NIGHT AND FRI
WHICH OUGHT TO CAUSE LOW LEVEL WINDS TO SHIFT TO THE NORTHEAST. THAT
CHANGE...DECREASING DYNAMIC LIFT...AND MOISTURE ERODING TO THE EAST
WILL BRING AND END TO SIGNIFICANT PRECIP BY FRIDAY MORNING. EXPECT
ONLY ORGPHC SNOW OVER THE HIGHER NORTHERN AND CENTRAL CO PEAKS NEAR
THE DIVIDE THRU FRI.

FRIDAY NIGHT THRU SAT NIGHT...A STORM WILL CRUISE ALONG THE U.S./CA
BORDER WITH AN EAST-TO-WEST COLD FRONT PUSHING SE FROM THE PACNW
AND NORTHERN ROCKIES. THE GFS AND ECMWF BOTH STRETCH THIS FRONT
ACROSS EXTREME NORTHERN UT AND NW CO BENEATH MODERATE ZONAL FLOW
ALOFT. THIS WILL BRING CLOUDS AND A CHANCE OF PRECIP NORTH OF THE
TAVAPUTS AND ROAN PLATEAUS. THE EC IS THE DRIER OF THE TWO MODELS.

SUNDAY THROUGH TUESDAY...MIDRANGE MODELS BRING ANOTHER PACIFIC STORM
THROUGH THE AREA MONDAY AND TUESDAY...WITH SUNDAY BEING PREFRONTAL
WARM AND WINDY.

&&

.AVIATION...

VFR CONDITIONS EXPECTED OVER THE REGION TODAY AND TONIGHT. ISOLATED
SHOWERS ARE POSSIBLE BY LATE THIS AFTERNOON AND TONIGHT OVER
NORTHEAST UTAH WHICH MAY BRIEFLY CAUSE MVFR CONDITIONS. ALSO...STRONG
SOUTHWEST WINDS WILL DEVELOP OVER EASTERN UTAH AND MOST OF NORTHWEST
AND CENTRAL COLORADO TODAY...WITH BREEZY CONDITIONS OVER SOUTHWEST
COLORADO.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WIND ADVISORY FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR ZONES
     001>003-006>009-011-017.
UT...WIND ADVISORY FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR ZONES
     023>025-027>029.
     WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
     AFTERNOON FOR ZONE 023.

&&

UPDATE.......NL
SHORT TERM...JAD
LONG TERM....CJC
AVIATION.....CJC
Hazardous weather outlook, Mar 30, 4:15 AM MST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
515 AM MDT TUE MAR 30 2010

COZ001>014-017>023-UTZ022>025-027>029-311145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
515 AM MDT TUE MAR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG GUSTY WINDS ARE EXPECTED ACROSS EASTERN UTAH AND NORTHWEST
COLORADO THIS AFTERNOON AND EVENING...ROUGHLY NORTH AND WEST OF A
LINE FROM BLANDING TO CRAIG. THIS WILL MAKE DRIVING HIGH PROFILE
VEHICLES DIFFICULT AND DISCOURAGE AGRICULTURAL BURNING. AREAS OF
BLOWING DUST MAY LOWER VISIBILITY...AND IMPACT PEOPLE WITH
RESPIRATORY DIFFICULTIES.

PLEASE VISIT THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEB PAGE AT
WEATHER.GOV/GJT FOR THE LATEST INFORMATION ON THIS WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG PACIFIC STORM WILL CONTINUE CAUSING HAZARDOUS TRAVELING
CONDITIONS ACROSS ALL HIGH MOUNTAIN PASSES WEDNESDAY AND THURSDAY.
EXPECT VALLEY RAIN...MOUNTAIN SNOW AND BREEZY CONDITIONS. A WINTER
STORM WATCH HAS BEEN ISSUED FOR THE EASTERN UINTA MOUNTAINS
BEGINNING WEDNESDAY AFTERNOON.

PRECIPITATION WILL DECREASE THURSDAY NIGHT AND FRIDAY...BUT MUCH
COLDER AIR WILL MOVE INTO THE AREA MAKING SNOW POSSIBLE IN ALL VALLEY
BOTTOMS.

ANOTHER PACIFIC STORM WILL BRING WIDESPREAD PRECIPITATION AND
GUSTY WINDS SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

JAD/CJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Northwestern San Juan Mountains

When
March 30, 12:00 PM MST to 12:03 PM MST
Where
Northwestern San Juan Mountains forecast zone
Deaths
1 direct, 0 indirect
Property damage
$500
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

A series of winter storms in March brought several feet of snow to the San Juan Mountains, including the storm leading up to this event which deposited 21 inches of new snowfall at the nearest observation site. The date of this event was the warmest day of the season to date with strong southerly winds of 20 to 30 mph with gusts to around 60 mph. All of these factors combined to produce what was believed to be a natural avalanche near Baldy Peak. A very experienced back-country traveler and certified alpine mountain guide with professional avalanche training headed out to attempt a remote ice climb on the northeast side of Baldy Peak when she was caught in the avalanche. Because she was traveling alone, many of the details of this event are unknown or estimated. The following day a search and rescue team found the avalanche site along with some of the climber's equipment and her dog, but were unsuccessful in finding the climber. They returned the following day with a larger team and eventually found the body of the missing climber buried under 5 to 6 feet of snow and debris.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Northwestern San Juan Mountains2010-03-30FemaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220150.